Alert archive / Wisconsin / Winter Storm Warnings in 2017
Winter Storm Warning 5, NWS Green Bay, WI
NWS Green Bay, WI issued this winter storm warning at Oct 27, 2017, 10:52 AM CDT for Vilas County, Wisconsin. It took effect at Oct 27, 2017, 3:00 PM CDT. It was in force for 15 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 27, 2017, 10:52 AM CDT (15:52 UTC)
- In effect from
- Oct 27, 2017, 3:00 PM CDT
- Expired
- Oct 28, 2017, 6:11 AM CDT
- In force
- 15 hr
- Issued by
- NWS Green Bay, WI
County Vilas County, WI
The radar
The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 27, 11:15 PM CDT | SNOW 5 | Boulder Junction, WI | |
| Oct 27, 11:16 PM CDT | SNOW 5 | Presque Isle, WI | |
| Oct 28, 6:00 AM CDT | SNOW 1.1 | 1 Nw Saint Germain, WI | CO-OP OBSERVER STATION STGW3, ST GERMAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744 WWUS43 KGRB 271552 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 1052 AM CDT Fri Oct 27 2017 ...FIRST SNOWFALL OF THE SEASON FOR VILAS COUNTY... .A low pressure system passing through Wisconsin will bring a mix of rain and snow to northern Wisconsin today. The rain is expected to change to all snow in Vilas county by mid to late afternoon. Snowfall amounts will vary from 2 to 4 inches in southeast Vilas county to as high as 7 to 11 inches in the northwest portion. Accumulations of 1 to 3 inches can be are expected over the remainder of north central Wisconsin. WIZ005-280000- /O.UPG.KGRB.WW.Y.0019.171028T0000Z-171028T1800Z/ /O.NEW.KGRB.WS.W.0001.171027T2000Z-171028T1800Z/ Vilas- Including the cities of Eagle River and Lac Du Flambeau 1052 AM CDT Fri Oct 27 2017 ...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 PM CDT SATURDAY... * WHAT...Heavy snow is expected at time, especially this evening. Plan on difficult travel conditions. Total snow accumulations will range from 2 to 4 inches in the southeast part of Vilas county to as high as 7 to 11 inches in the northwest portion. * WHERE...Vilas County. * WHEN...3 PM today to 1 PM Saturday. * ADDITIONAL DETAILS...Look for significant reductions in visibility at times. This is the first significant snowfall of the season, so motorists should prepare themselves and their vehicles for winter weather driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Kieckbusch
3 follow-up statements
092 WWUS43 KGRB 271944 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 244 PM CDT Fri Oct 27 2017 ...FIRST SNOWFALL OF THE SEASON FOR VILAS COUNTY... .Snow will become heavy at times in Vilas county this evening as an upper level low pressure system moves through the region. Later tonight into Saturday, lake-effect snow showers will continue, adding to the accumulations. Snowfall amounts will vary from 3 to 5 inches in southeast Vilas county to as much as 6 to 10 inches in the northwest portion. Accumulations of 1 to 3 inches can be are expected over the remainder of north central Wisconsin. WIZ005-280400- /O.CON.KGRB.WS.W.0001.171027T2000Z-171028T1800Z/ Vilas- Including the cities of Eagle River and Lac Du Flambeau 244 PM CDT Fri Oct 27 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT SATURDAY... * WHAT...Heavy snow is expected at times, especially this evening. Plan on difficult travel conditions. Total snow accumulations of 3 to 5 inches are expected in southeast Vilas county, with higher amounts of 6 to 10 inches anticipated in the northwest portion. * WHERE...Vilas County. * WHEN...3 PM today to 1 PM Saturday. * ADDITIONAL DETAILS...Look for significant reductions in visibility at times. Since this is the first snowfall of the season, motorists should prepare themselves and their vehicles for winter weather driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Kieckbusch
751 WWUS43 KGRB 280325 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 1025 PM CDT Fri Oct 27 2017 ...FIRST SNOWFALL OF THE SEASON FOR VILAS COUNTY... .Snow will become heavy at times in Vilas county overnight as an upper level low pressure system moves through the region. Later tonight into Saturday, lake-effect snow showers will continue, adding to the accumulations. Snowfall amounts will vary from 3 to 5 inches in southeast Vilas county to as much as 6 to 10 inches in the northwest portion. Accumulations of 1 to 3 inches can be are expected over the remainder of north central Wisconsin. WIZ005-281130- /O.CON.KGRB.WS.W.0001.000000T0000Z-171028T1800Z/ Vilas- Including the cities of Eagle River and Lac Du Flambeau 1025 PM CDT Fri Oct 27 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT SATURDAY... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 3 to 5 inches are expected. * WHERE...Vilas County. * WHEN...Until 1 PM Saturday. * ADDITIONAL DETAILS...Look for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Kurimski
363 WWUS43 KGRB 281111 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 611 AM CDT Sat Oct 28 2017 ...Slippery roadways across Vilas county... .The first snow of the season has produce slippery driving conditions, especially across the Lake Superior snowbelt region of northwest Vilas County. An additional inch or two of snow accumulation will be possible across the northwest half of the county this morning, otherwise snow will continue to taper off as the storm system departs northeast of the area today. WIZ005-281215- /O.CAN.KGRB.WS.W.0001.000000T0000Z-171028T1800Z/ Vilas- Including the cities of Eagle River and Lac Du Flambeau 611 AM CDT Sat Oct 28 2017 ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Green Bay has cancelled the Winter Storm Warning. Snowfall early this morning ranged from around 5 inches far northwest Vilas county to less than an inch on grassy areas over southeast areas. An additional inch or two is possible for the morning hours across the north. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this winter storm warning went out at Oct 27, 4:55 AM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Oct 27, 4:55 AM CDT, 5 hours 57 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 455 AM CDT Fri Oct 27 2017 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Saturday Issued at 312 AM CDT Fri Oct 27 2017 Main forecast challenge centers on the early season winter storm to impact far north central Wisconsin late today into Saturday. Early this morning, light rain was mainly north of an elongated low pressure system stretching from northwest Wisconsin to east central Wisconsin. This low pressure system will pivot over northeast Wisconsin today into tonight before lifting northeast of the region late tonight into Saturday. Satellite imagery this morning with radar support show a dry slot wrapping into the state ahead of the mid level low pressure system over eastern Minnesota. This will limit the precipitation over much of northeast wisconsin today and for a limited time over central wisconsin. Meanwhile as the low pivots and drifts east over the state, the deformation area will approach north central Wisconsin late today and then sag into a bit more of north central Wisconsin tonight. Currently have a snow advisory for Vilas County, but depending on the change over, the extreme northwest portion could reach near 12hr or 24hr warning snow criteria. Winds are not strong in terms of blowing and drifting snow concerns at this time. The snow may be on the wet side, but again boundary layer temperatures may melt the snow as well. Start time of the event also an issue. All progs develop a few inches over the far north by 7 am this morning, and 4 to 6 inches by noon. So it appears progs not handling boundary layer temperature at the onset, but this will need to be watched this am. Dry slot working over the area appears to be limiting rain and snow while the deformation remains over western Wisconsin. Also considered expanding the advisory southward into Oneida County for the first snow of the season, but snow amounts taper off quite a bit southward from northwest Vilas County. Will highlight snow accumulation for the adjacent non advisory area with a SPS. As colder air continues to wrap into the state later tonight into Saturday, the light rain will turn to a mix or all snow before ending from north to south. Boundary layer temperatures across eastern Wisconsin may continue to be warm enough for mainly light rain into Saturday before the system departs. .LONG TERM...Saturday Night Through Thursday Issued at 312 AM CDT Fri Oct 27 2017 The latest gfs ensemble mean indicates that below normal 500 mb heights will be present across the western Great Lakes over the next week, indicating a colder pattern for the region. Will continue to use a blend of the gfs/ecmwf. Saturday night through Sunday night...Deep cyclonic flow will linger on Saturday evening, which could provide a few flurries, mainly for n-c WI. But then should see a surface ridge axis move across the region after midnight into Sunday morning, promoting clearing skies. However, the next system will be rapidly moving into the area by late Sunday afternoon and across the area on Sunday night. With ample cold air, the system will produce another round of rain and snow. Accumulations will most likely be confined to the night time, but the north could see up to an inch of snow. Some flakes could also fall over eastern WI, though not thinking any accums there. Rest of the forecast...With upper level low pressure sliding east over the northern Great Lakes, and signs of a low level troughing, snow showers, mixed with rain at times over eastern WI, will continue on Monday and Tuesday. Some minor accumulations look likely. Then another system could provide rain and snow showers during the late Wednesday into Thursday time period. && .AVIATION...for 12Z TAF Issuance Issued at 455 AM CDT Fri Oct 27 2017 IFR conditions will continue over north central Wisconsin as a low pressure area slowly drifts over the area. MVFR vsbys due to fog, light rain and drizzle this morning are expected to fall into IFR or LIFR levels later today and into tonight as the rain turns to snow. The rest of the area can expect mainly MVFR clouds with scattered IFR clouds due to MVFR snow and rain showers late today into tonight. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 7 PM this evening to 1 PM CDT Saturday for WIZ005. && SHORT TERM.....TDH LONG TERM......MPC AVIATION.......TDH
Hazardous weather outlook, Oct 27, 9:13 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 913 AM CDT Fri Oct 27 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281415- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 913 AM CDT Fri Oct 27 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Accumulating snow is likely across north-central and portions of far northeast Wisconsin from late this afternoon through Saturday morning. Snow totals of 3 to 8 inches are expected over Vilas county, with 1 to 3 inches possible over Oneida and northwest Forest counties. A Winter weather Advisory has been posted for Vilas county tonight into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light accumulating snowfall will be possible again Sunday night into early next week over mainly north-central Wisconsin. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall measurements to the National Weather Service in Green Bay. LMZ521-522-541>543-281415- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 913 AM CDT Fri Oct 27 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight Gusty southwest winds will produce conditions hazardous to small craft through early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Conditions hazardous to small craft could also occur on Saturday afternoon and evening. Kieckbusch
In the hours before
Special weather statement, Oct 27, 5:27 AM CDT, 5 hours 25 minutes before
Special Weather Statement National Weather Service Green Bay WI 527 AM CDT Fri Oct 27 2017 WIZ005-010>012-018-019-271700- Vilas-Oneida-Forest-Florence-Lincoln-Langlade- 527 AM CDT Fri Oct 27 2017 ...FIRST SNOWFALL OF THE SEASON FOR NORTH CENTRAL WISCONSIN... A strong storm system is expected to bring the first snowfall of the season to north central Wisconsin. Accumulations of 2 to 5 inches will be possible from this afternoon to Saturday morning across Vilas county. Locally higher amounts will be possible across the Lake Superior snowbelt region. A winter weather advisory is in effect for Vilas County. Between 1 to 3 inches of snow will be possible for areas adjacent to Vilas County. Precipitation starting this morning will mainly be light rain or drizzle. A few light snow showers may mix with the rain this morning over far north central Wisconsin. As the storm system slides into northeast Wisconsin later today into tonight, colder air pouring into the area on north winds will cause the rain to turn to a mix then snow. The snow will continue into Saturday then taper off as the low pressure system departs. This is the first snowfall of the season, so motorists should prepare themselves and their vehicles for winter driving conditions. TDH
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 2:59 PM CDT | Freeze Warning | GRB | Brown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 1 more | 42 hr |
Nearby
Winter Storm Warnings in Wisconsin, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.